My Son Has Been on Accutane for 8 Weeks His Acne Has Gotten Much Worse.

I'm afraid that the accutane has mad him worse and he may scar from it. how long does it take to start to see improvement? and how do you know if your acne will leave scars?

Doctor Answers (2)

Accutane for 8 weeks

+3

I tell my patients that often their acne will get worse before it gets better, especially on Accutane. However, the long term effects of Accutane are the best from any acne medication, in my opinion, especially for certain types of acne. As long as patients don't pick and pop their acne, it should not cause scarring. I suggest your son stay on the medication, even if his skin looks worse right now, because it will get better and better soon.


Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

Very good question here

+2

I see you've asked this question, mom, about 2 months ago, and by now, hopefully your son is much better.  However, your question is an important one that other people may benefit from.  Yes, in the beginning, Accutane can flare up the acne a bit.  Most people improve by the end of the second month.  But there is another type of flare to consider: a severe form of acne, rarely encountered, called Acne Fulminans.  On rare occasions, starting Accutane brings out this type.  It can cause a lot of new cysts, fever, and even aching joints.  If it happens, a dermatologist should evaluate the patient, possibly stop the Accutane, and prescribe a course of oral steroids.  Hopefully, in your son's case, it was just a simple flare, and he's on his way to looking good!

Tobi B. Richman-Steinhardt, MD
Boca Raton Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.